Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 20, NWS Dodge City, KS

April 23, 2010Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2010, 5:39 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2010, 5:39 PM CDT (22:39 UTC)
Expired
Apr 23, 2010, 6:00 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:50 PM CDTHAIL 0.751 S Amy, KS
Apr 23, 5:55 PM CDTHAIL 0.758 W Dighton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KDDC 232239
SVRDDC
KSC055-101-171-232330-
/O.NEW.KDDC.SV.W.0020.100423T2239Z-100423T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI APR 23 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
  LANE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHEAST OF GARDEN CITY...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRIGSTON...
  AMY...
  DIGHTON...
  HEALY...
  MAINLY RURAL AREAS OF EASTERN SCOTT...LANE AND NORTHERN FINNEY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3870 10025 3869 10024 3804 10063 3810 10081
      3870 10072
TIME...MOT...LOC 2239Z 199DEG 26KT 3817 10067
WIND...HAIL 60MPH 1.00IN

$$

18
1 follow-up statement
244 
WWUS53 KDDC 232300
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI APR 23 2010

KSC055-101-171-232310-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-100423T2330Z/
SCOTT KS-LANE KS-FINNEY KS-
600 PM CDT FRI APR 23 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY...LANE
AND EASTERN SCOTT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3870 10025 3869 10024 3804 10063 3810 10081
      3870 10072
TIME...MOT...LOC 2300Z 199DEG 26KT 3831 10061

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:16 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 3:16 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI APR 23 2010

.DISCUSSION...

DAYS 1-2...

SURFACE WINDS PICKED UP SUBSTANTIALLY AROUND 18Z IN THE DRY
INTRUSION OF THE EXTRA-TROPICAL CYCLONE...WHICH BY MIDDAY WAS
CENTERED TO THE NORTHWEST OF THE DDC FA NEAR BURLINGTON, COLORADO.
COLD FRONT AT THE SURFACE WAS BEGINNING TO PUSH SLOWLY EAST INTO
WESTERN FA WHERE A LINE OF TOWERING CUMULUS WAS FORMING FROM
ELKHART TO SCOTT CITY. SHORT-FUSE COMPOSITE REVEALED ABOUT 300
J/KG OF SBCAPE ALONG AN AXIS WHERE THIS CUMULUS WAS FORMING...SO A
FEW LIGHTNING STRIKES WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS...HOWEVER LITTLE MORE THAN THAT IS EXPECTED WITH THE VERY
LOW TOPPED CONVECTION. WILL MAINTAIN THE 30 POPS ACROSS MAINLY
NORTHERN HALF OF THE FORECAST AREA...WITH POPS INCREASING TO 40 TO
50 PERCENT DURING THE DAY SATURDAY AROUND THE BACKSIDE OF THE
OCCLUDED CYCLONE. COLD ADVECTION WILL BE STRONGEST DURING THE DAY
SATURDAY WITH TEMPERATURES STRUGGLING TO GET OUT OF THE 50S ACROSS
MUCH OF THE DDC FA... IN FACT SOUTHEASTERN DDC FA MAY SEE STEADY
OR SLOWLY FALLING TEMPS THROUGH THE AFTERNOON HOURS. ANOTHER WIND
ADVISORY APPEARS LIKELY FOR TOMORROW...BUT WILL LET THE MID SHIFT
HANDLE THIS SINCE WE STILL HAVE ONE IN EFFECT FOR THE CURRENT TIME
FRAME. LACK OF DIRECTIONAL SHEAR WILL SUPPORT DEEP MECHANICAL
MIXING OF 30 KNOTS AT THE SURFACE IN SUSTAINED OR FREQUENT GUSTS
MOST OF THE DAY FROM THE NORTHWEST. RAIN CHANCES DECREASE IN THE
18Z SAT TO 00Z SUN TIME FRAME WITH CLEARING FROM THE WEST. CLEAR
SKIES OVERNIGHT SATURDAY NIGHT WILL ALLOW TEMPERATURES TO FALL
DOWN INTO UPPER 30S...ESPECIALLY ACROSS WESTERN COUNTIES. THE
INHERITED FORECAST MINT AND MAXT GRIDS DID NOT NEED ANY ADJUSTMENT
AND CONTINUE TO LOOK PRETTY GOOD. NORTHWEST MID-UPPER FLOW WILL
PREVAIL SUNDAY WITH A WARM-UP INTO THE LOWER TO MID 70S BEFORE
NEXT COLD FRONT PUSHES INTO WESTERN KANSAS SUNDAY NIGHT.

DAYS 3-7...

FAIRLY ACTIVE UPPER FLOW PATTER CONTINUES THROUGH THE EXTENDED
PERIOD. AT THE BEGINNING OF THE PERIOD THE CENTRAL PLAINS WILL BE
UNDER NORTHWEST FLOW ALOFT. A FAST MOVING SHORTWAVE WILL MOVE DOWN
OVER WESTERN KANSAS SUNDAY NIGHT INTO MONDAY MORNING. MODEL
SOUNDINGS MOISTEN UP PRETTY WELL BY 12Z MON SO WILL KEEP THE SMALL
CHANCE POPS INTACT.  THIS SYSTEM SHOULD BLOW THROUGH PRETTY QUICK
WITH SKIES BECOMING MOSTLY CLEAR BY LATER IN THE DAY AS SUBSIDENCE
BUILDS IN.  TUESDAY SHOULD BE FAIRLY QUIET AS UPPER LEVEL RIDGING
BUILDS OVER THE CENTRAL CONUS.  BY WEDNESDAY ANOTHER STRONG UPPER
TROUGH WILL BE GETTING CARVED OUT OVER THE WESTERN CONUS WITH
INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A
DRYLINE IS FORECAST TO MOVE OUT OVER WESTERN KANSAS DURING THE DAY.
SOME INSTABILITY NOTED WITH 50+ DEWPOINTS RETURNING AHEAD OF THE
DRYLINE BUT THERE WILL ALSO BE A FAIRLY DECENT CAP TO OVERCOME WITH
WARM AIR IN THE MID LEVELS ADVECTING OUT OVER THE REGION. WILL KEEP
THE LOW POPS IN PLACE FOR WEDNESDAY AFTERNOON AND EVENING BUT THINK
THE BEST CHANCES WILL BE CONFINED TO THE EASTERN HALF OF THE CWA.
THE 12Z GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT THAT THE NEXT
WAVE WILL EJECT OUT INTO THE CENTRAL PLAINS ON THURSDAY SO WILL KEEP
CHANCES FOR THUNDERSTORMS GOING THROUGH THEN.

&&

.AVIATION...

SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT 25 TO 30 KNOTS AT DODGE
CITY AND HAYS THROUGH THE REST OF THIS AFTERNOON BUT SHOULD BE
DIMINISHING AND TURNING MORE SOUTHWESTERLY BETWEEN 23Z AND 00Z AS A
PACIFIC COLD FRONT MOVES THROUGH WESTERN KANSAS. ISOLATED SHOWERS
AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE THROUGH THE LATE
AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  61  39  70 /  20  30  10   0
GCK  42  59  36  68 /  30  30  10   0
EHA  42  60  36  70 /  30  30   0   0
LBL  43  61  38  70 /  20  20  10   0
HYS  43  61  40  66 /  30  50  10   0
P28  45  66  45  69 /  20  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046-
063>066-076>081-085>090.

&&

FN25/02/02
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI APR 23 2010

KSZ030-031-043>046-061>066-074>081-084>090-241130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI APR 23 2010 /400 AM MDT FRI APR 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
BUT THESE ARE NOT EXPECTED TO BE SEVERE.

GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TO DEVELOP BEHIND A COLD FRONT ON SATURDAY. A FEW SHOWERS POSSIBLE...
ESPECIALLY ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 23, 1:59 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 WNW SHALLOW WATER     38.37N 100.93W
04/22/2010  M82.00 MPH       SCOTT              KS   MESONET

            FROM APRS WXNET.

&&

GERARD
Special weather statement, Apr 23, 5:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT FRI APR 23 2010

KSZ063-232300-
FINNEY-
516 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3825 10093 3822 10054 3786 10079 3796 10103
TIME...MOT...LOC 2215Z 199DEG 26KT 3801 10084

18
Local storm report, Apr 23, 5:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 WSW GARDEN CITY       37.97N 100.88W
04/23/2010  E1.00 INCH       FINNEY             KS   FIRE DEPT/RESCUE

0517 PM     HAIL             1 WSW GARDEN CITY       37.97N 100.88W
04/23/2010  E0.88 INCH       FINNEY             KS   FIRE DEPT/RESCUE

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:15 PM CDTTornado WarningDDCScott45 min
Apr 22, 7:44 PM CDTTornado WarningDDCLane, Scott46 min
Apr 22, 8:17 PM CDTTornado WarningDDCLane28 min
Apr 22, 8:23 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
Apr 22, 8:28 PM CDTSevere Thunderstorm WarningDDCFinney22 min
Apr 22, 8:50 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
Apr 22, 9:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche51 min
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa18 min
Apr 22, 10:24 PM CDTSevere Thunderstorm WarningDDCTrego19 min
Apr 23, 12:35 AM CDTAreal Flood WarningDDCLane12 hr
Apr 23, 1:33 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 16 more5 hr
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCFinney44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.